Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 5, NWS Lake Charles, LA

September 12, 2010Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 12, 2010, 3:45 PM CDT for Vermilion Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2010, 3:45 PM CDT (20:45 UTC)
Expired
Sep 12, 2010, 4:16 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 111 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2847 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WFUS54 KLCH 122045
TORLCH
LAC113-122130-
/O.NEW.KLCH.TO.W.0005.100912T2045Z-100912T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 PM CDT SUN SEP 12 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...INTRACOASTAL CITY...FORKED ISLAND...

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ESTHER...
  MOVING SOUTH AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  ESTHER BY 355 PM CDT...
  FORKED ISLAND BY 410 PM CDT...
  INTRACOASTAL CITY BY 415 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2981 9241 2995 9215 2988 9201 2977 9206
      2975 9210 2972 9212 2972 9208 2970 9209
      2968 9212 2966 9211 2964 9212
TIME...MOT...LOC 2045Z 016DEG 10KT 2986 9215

$$

K. KUYPER
1 follow-up statement
448 
WWUS54 KLCH 122116
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 PM CDT SUN SEP 12 2010

LAC113-122126-
/O.CAN.KLCH.TO.W.0005.000000T0000Z-100912T2130Z/
VERMILION LA-
416 PM CDT SUN SEP 12 2010

...THE TORNADO WARNING FOR CENTRAL VERMILION PARISH IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...AND IS NO 
LONGER CAPABLE OF PRODUCING A TORNADO.

LAT...LON 2981 9241 2995 9215 2988 9201 2977 9206
      2975 9210 2972 9212 2972 9208 2970 9209
      2968 9212 2966 9211 2964 9212
TIME...MOT...LOC 2116Z 016DEG 10KT 2978 9218

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:36 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 12, 3:36 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
336 PM CDT SUN SEP 12 2010

.DISCUSSION...FRONTAL BOUNDARY ALIGNED FROM NEAR BATON ROUGE TO
LUFKIN. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
RAPIDLY INTENSIFIED ALONG FRONT AND WARNINGS NOW IN EFFECT
ACCORDINGLY. HAVE SENT OUT A ZONE UPDATE INCREASING POPS FOR THE
REMAINDER OF THE AFTERNOON.

FRONT AND BULK OF RAINS TO SINK SOUTH TO NEAR THE COAST BY LATE
AFTERNOON AND INTO THE COASTAL WATERS OVERNIGHT. THUS GRIDS AND
ZONES INDICATING LOWERING POPS INLAND OVERNIGHT. DRIER AIR TO SETTLE
INTO THE AREA FOR THE BEGINNING OF THE WORK-WEEK. HAVE INGESTED
GFS MOS DEWPOINTS INTO THE GRIDS. NAM APPEARS TOO ROBUST WITH
SURFACE DRY AIR ADVECTION. ACTUALLY SOMEWHAT CONCERNED THAT GFS
MOS MAY BE OVER-DOING IT ALSO. SURFACE ANALYSIS CURRENTLY SHOWING
DEWPOINTS HOLDING AT 70 OR ABOVE OVER LOUISIANA. WITH ALL
SAID...ANY NOTICEABLE RH DROP WILL OCCUR LATER TONIGHT.

DRY WEATHER PATTERN RETURNS MONDAY AS SOUTH TEXAS HIGH EDGES EAST.
WARM DAYS WILL CONTINUE...NIGHTS WILL BE COOLER AND LOWER
HUMIDITY WILL REMAIN IN PLACE INTO MID-WEEK. HAVE REINTRODUCED LOW
END RAIN CHANCES FOR LATTER IN THE WEEK AS OPERATIONAL MODELS
CONTINUES TO SHOW A REMOISTENING OF THE LOW LEVELS AND WEAKENING
OF THE RIDGE ALOFT.

&&

.MARINE...A WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE NEAR
COASTAL WATERS OVERNIGHT AND MONDAY BRINGING VARIABLE WINDS AND A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL THEN WASH OUT
WITH HIGH PRESSURE WILL BECOMING REESTABLISHED THROUGH MIDWEEK. THIS
WILL RESULT IN VERY LIMITED RAIN CHANCES WITH A MORE EASTERLY FLOW
DEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  94  68  94  72 /  30  10  10  10  10
KBPT  73  93  70  94  73 /  30  20  10  10  10
KAEX  66  95  60  94  66 /  20  10  10  10  10
KLFT  71  94  67  93  72 /  30  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Sep 12, 3:18 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 AM CDT SUN SEP 12 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
318 AM CDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH THE
APPROACH OF A MIDWEST COLD FRONT. RAIN MAY BE HEAVY AT TIMES.

THE COLD FRONT WILL EXIT INTO THE COASTAL WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COOL MIDWEST AIR MASS WILL MOVE IN BEHIND THE DEPARTED FRONT...
AND PERSIST THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 2:00 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CDT SUN SEP 12 2010

LAZ030>033-041>043-052-122000-
EVANGELINE LA-ALLEN LA-BEAUREGARD LA-ST. LANDRY LA-VERMILION LA-
ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
200 PM CDT SUN SEP 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...ALLEN...
BEAUREGARD...ST. LANDRY...VERMILION...ACADIA...JEFFERSON DAVIS AND
CALCASIEU PARISHES UNTIL 300 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF PINE ISLAND...
MOVING SOUTH AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FENTON...BULLIER AND TOPSY BY 205 PM...
  EVANGELINE BY 210 PM...
  EGAN AND GILLIS BY 215 PM...
  JENNINGS BY 225 PM...
  WELSH AND MERMENTAU BY 230 PM...
  LEBLEU SETTLEMENT BY 235 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3006 9259 3036 9331 3085 9277 3048 9204

K. KUYPER
Special weather statement, Sep 12, 3:24 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CDT SUN SEP 12 2010

LAZ027-030-031-041>045-051>053-TXZ181-182-215-216-122115-
VERNON LA-ALLEN LA-BEAUREGARD LA-UPPER ST. MARTIN LA-CAMERON LA-
LAFAYETTE LA-VERMILION LA-ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
NEWTON TX-JASPER TX-JEFFERSON TX-IBERIA LA-ORANGE TX-
324 PM CDT SUN SEP 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERNON...ALLEN...BEAUREGARD...
CAMERON...LAFAYETTE...VERMILION...ACADIA...JEFFERSON DAVIS...
CALCASIEU...IBERIA AND ST. MARTIN PARISHES...SIGNIFICANT WEATHER
ADVISORY FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL
415 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LARGE CLUSTER OF STRONG THUNDERSTORMS OVER BEAUREGARD...CALCASIEU...
CAMERON...JEFFERSON DAVIS...ACADIA AND THE NORTHERN PORTIONS OF
VERMILION AND WESTERN LAFAYETTE PARISHES. IN SOUTHEAST TEXAS THE
COUNTY OF NEWTON. STORMS ARE MOVING SOUTHWEST AT 10 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  BIVENS BY 335 PM...
  LAKE CHARLES BY 340 PM...
  DE QUINCY BY 345 PM...
  WESTLAKE BY 350 PM...
  BUHLER BY 400 PM...
  FIELDS BY 410 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2979 9317 2979 9365 2973 9385 2983 9387
      2985 9380 2997 9376 2992 9387 3101 9395
      3079 9301 3039 9304 3034 9220 3007 9189
      2971 9247

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:00 PM CDTSpecial Weather StatementLCHAcadia, Allen, Jefferson Davis60 min
Sep 12, 2:33 PM CDTSevere Thunderstorm WarningLCHCalcasieu57 min
Sep 12, 2:56 PM CDTAreal Flood AdvisoryLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis79 min
Sep 12, 3:13 PM CDTSpecial Marine WarningLCH62 min
Sep 12, 3:24 PM CDTSpecial Weather StatementLCHAcadia, Beauregard, Calcasieu, Cameron, Jefferson Davis, Lafayette and 1 more51 min
Sep 12, 4:32 PM CDTSpecial Marine WarningLCH58 min
Sep 12, 4:35 PM CDTSpecial Marine WarningLCH55 min
Sep 12, 5:26 PM CDTSpecial Marine WarningLCH44 min

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.